Alert archive / New Mexico / High Wind Watches in 2010

High Wind Watch 13, NWS Midland/Odessa, TX

May 5, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 5, 2010, 3:39 AM MDT for Eddy County, New Mexico. It took effect at May 6, 2010, 2:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 5, 2010, 3:39 AM MDT (09:39 UTC)
In effect from
May 6, 2010, 2:00 PM MDT
Expired
May 5, 2010, 1:47 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5129 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WWUS74 KMAF 050939
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CDT WED MAY 5 2010

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR EDDY COUNTY...THE GUADALUPE MOUNTAINS...VAN HORN...AND
THE HIGHWAY 54 CORRIDOR...

.A TROUGH OF LOW PRESSURE IN EASTERN COLORADO WILL STRENGTHEN AND MOVE
INTO THE TEXAS PANHANDLE THURSDAY AFTERNOON.  AS A RESULT...SOUTHWEST
WINDS WILL INCREASE ACROSS THE REGION THURSDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS EDDY COUNTY...THE GUADALUPE MOUNTAINS...VAN
HORN...AND THE HIGHWAY 54 CORRIDOR.

NMZ027-028-TXZ057-258-052000-
/O.NEW.KMAF.HW.A.0013.100506T2000Z-100507T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...VAN HORN...
PINE SPRINGS
439 AM CDT WED MAY 5 2010 /339 AM MDT WED MAY 5 2010/

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING.  

SOUTHWEST WINDS OF 35 TO 45 MPH OR MORE WILL BE POSSIBLE THURSDAY
AFTERNOON AND EVENING...WILL GUSTS TO 65 MPH OR MORE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

44
1 follow-up statement
026 
WWUS74 KMAF 051947
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT WED MAY 5 2010

...HIGH WINDS WILL IMPACT THE GUADALUPE MOUNTAINS THURSDAY...

.A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO DEEPEN ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THURSDAY. A TIGHTENING
PRESSURE GRADIENT...ALONG WITH STRENGTHENING MID LEVEL WINDS...WILL
RESULT IN A PERIOD OF HIGH WIND SPEEDS OVER THE GUADALUPE MOUNTAINS
THURSDAY.

NMZ028-TXZ057-052100-
/O.CAN.KMAF.HW.A.0013.100506T2000Z-100507T0200Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...VAN HORN
247 PM CDT WED MAY 5 2010 /147 PM MDT WED MAY 5 2010/

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH THAT WAS IN EFFECT FOR THE EDDY COUNTY PLAINS AND
THE VAN HORN AND HIGHWAY 54 CORRIDOR.

HIGH WINDS ARE NO LONGER EXPECTED ACROSS THE EDDY COUNTY PLAINS
AND THE VAN HORN AND HIGHWAY 54 CORRIDOR THURSDAY. HOWEVER...WINDS
MAY APPROACH ADVISORY CRITERIA ACROSS THESE LOCATIONS...WITH
SPEEDS OF 30 TO 35 MPH...AND GUSTS OVER 45 MPH POSSIBLE.

$$

NMZ027-TXZ258-061000-
/O.UPG.KMAF.HW.A.0013.100506T2000Z-100507T0200Z/
/O.NEW.KMAF.HW.W.0023.100506T1500Z-100507T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
147 PM MDT WED MAY 5 2010

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING FOR THE GUADALUPE MOUNTAINS...WHICH IS IN EFFECT
FROM 9 AM TO 8 PM MDT THURSDAY. THE HIGH WIND WATCH IS NO LONGER
IN EFFECT.

WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH A FEW GUSTS OVER 60
MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS PLANNING TRAVEL THROUGH GUADALUPE PASS ALONG U.S.
HIGHWAY 62 180 SHOULD EXERCISE EXTREME CAUTION THURSDAY...
ESPECIALLY DRIVERS OF HIGH PROFILE VEHICLES. 

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 5, 3:09 AM MDT, 30 minutes earlier.

Area forecast discussion, May 5, 3:09 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CDT WED MAY 5 2010

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS A COLD FRONT MOVING THRU THE TEXAS
PANHANDLE...W/BOTH THE GFS AND NAM PROGRESSING IT FURTHER INTO THE
REGION TODAY BEGINNING AT AROUND 15Z AS OPPOSED TO EARLIER RUNS.
THIS IS REFLECTED IN COOLER FORECAST SOUNDINGS AND TEMP PROGS...AND
AFTERNOON TEMPS DON/T LOOK TO REACH PREVIOUSLY FCST HIGHS.
HOWEVER...THEY SHOULD REMAIN ABOVE NORMAL.  ALTHOUGH VERY DRY AIR
REMAINS IN PLACE...WINDS BOTH AHEAD OF AND BEHIND THE FRONT DON/T
LOOK TO POSE A FIRE WX THREAT THIS AFTERNOON.  HOWEVER...ON THURSDAY
A LEESIDE SFC TROUGH IS SET TO DEVELOP ON THE FRONT RANGE AND MOVE
INTO THE TEXAS PANHANDLE IN RESPONSE TO AN UPPER TROUGH MODELS MOVE
INTO THE UPPER MIDWEST BY 00Z FRIDAY.  IN RESPONSE...WESTERLY
DOWNSLOPE FLOW DURING THE AFTERNOON AND EVENING WILL RESULT IN
AFTERNOON TEMPS NEARING OR EXCEEDING THE CENTURY MARK.  FORECAST
SOUNDINGS OVER SE NM MIX OUT TO ABOVE H7...WHERE 40-45KT ZONAL WINDS
ARE PROGGED.  W/THIS IN MIND...CRITICAL FIRE WX CONDITIONS ARE
EXPECTED OVER THE NW CWA...AND THE GOING WATCH WILL CONTINUE.  IN
ADDITION...HIGH WINDS WILL BE POSSIBLE IN EDDY COUNTY...THE
GUADALUPES...AND VAN HORN/HWY 54 CORRIDOR...SO WE/LL ISSUE A WIND
WATCH FOR THOSE LOCALES AS WELL.

ANOTHER COLD FRONT IS ADVERTISED FOR FRIDAY MORNING...W/A SFC RIDGE
MOVING THRU THE CENTRAL PLAINS AND THROWING THE REGION INTO
COOLER...EASTERLY RETURN SFC FLOW THRU SATURDAY NIGHT.  THIS MAY
USHER IN ENOUGH MOISTURE AHEAD OF GFS-PROGGED SHORTWAVES ARRIVING
SATURDAY NIGHT/SUNDAY...FOR ISOLATED CONVECTING EASTERN ZONES.

MONDAY ONWARD...SW FLOW ALOFT ENSUES...W/TEMPS ABOVE NORMAL THE REST
OF THE WEEK.  NEXT TROUGH ARRIVES TUESDAY NIGHT...BUT LOOKS DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              88  58  96  58  /   0  10   0  10
CARLSBAD NM                94  58  98  55  /   0  10  10  10
DRYDEN TX                 101  62  98  65  /   0   0   0  10
FORT STOCKTON TX           98  60 102  61  /  10  10   0  10
GUADALUPE PASS TX          89  62  89  61  /   0   0   0   0
HOBBS NM                   92  55  96  57  /   0  10  10  10
MARFA TX                   91  45  92  48  /   0   0   0   0
MIDLAND INTL AIRPORT TX    93  56  99  57  /   0  10   0  10
ODESSA TX                  93  61 101  59  /   0  10   0  10
WINK TX                   101  57 106  58  /   0  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
     FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...DAVIS/APACHE
     MOUNTAINS AREA...GAINES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&

10/44
Hazardous weather outlook, May 4, 12:58 PM MDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT TUE MAY 4 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CDT TUE MAY 4 2010 /1258 PM MDT TUE MAY 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALIZED CRITICAL FIRE WEATHER CONDITIONS WILL IMPACT THE
GUADALUPE MOUNTAINS THROUGH THIS AFTERNOON. THE COMBINATION OF
WARM TEMPERATURES...SINGLE DIGIT RELATIVE HUMIDITY...INCREASED
SOUTHWESTERLY WINDS...AND HIGH FIRE DANGER MAY RESULT IN
CONDITIONS FAVORING RAPID FIRE GROWTH AND SPREAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOCALIZED CRITICAL FIRE WEATHER CONDITIONS MAY IMPACT THE
GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS WEDNESDAY.
CRITICAL FIRE WEATHER CONDITIONS WILL BE MORE LIKELY ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE VAN
HORN CORRIDOR...THE UPPER TRANS PECOS REGION AND THE WESTERN
PERMIAN BASIN THURSDAY. THE COMBINATION OF UNSEASONABLY WARM
TEMPERATURES...SINGLE DIGIT RELATIVE HUMIDITY...INCREASED WESTERLY
WINDS...AND HIGH FIRE DANGER MAY RESULT IN CONDITIONS FAVORING
RAPID FIRE GROWTH AND SPREAD ACROSS THESE LOCATIONS...SO A FIRE
WEATHER WATCH IS IN EFFECT THURSDAY.

WESTERLY WINDS MAY INCREASE TO 30 TO 40 MPH...WITH A FEW GUSTS
OVER 55 MPH ACROSS THE GUADALUPE MOUNTAINS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:47 PM MDTHigh Wind WarningMAF30 hr
May 5, 1:52 PM MDTRed Flag WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 4 more30 hr

Nearby

High Wind Watches in New Mexico, 2010High Wind Watches in Texas, 2010Every high wind watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.